Popular Posts

Search This Blog

Monday, July 4, 2011

Why isn't the Adderall working?

Question: My doctor has recently decided that his initial diagnosis of schizophrenia was incorrect. He has decided that I actually have ADHD and has put me back on medication I had been taking previously, Adderall IR.

The problem is that I'm not feeling the effects of the medication. I was on the Risperdal Consta injection for a little over a year, and it's been seven weeks since my last shot, which is the time required for elimination. However, I still feel nothing; I don't notice a difference when I take the Adderall.

I used to feel focused and calm when I took Adderall, but now... nothing. Is this a side effect of the Risperdal? When will the Risperdal stop having an influence on my body? My doctor said it would go away after eight weeks, but it hasn't. I don't understand. Thank you so much.

Click on comments to read Laura's advice.


Eleventh Hour LLC said...

Dear Heather,
First, I believe you should get a second opinion regarding your diagnosis. It is always helpful to hear a few different interpretations. You should also get a full medical work up if you haven't already because some times, psychiatric symptoms are related to a medical illness.
Adderall is an amphetamine. Amphetamines are associated with high abuse potential and dependence with prolonged administration. Adderall can sometimes cause people to become psychotic and that often leads to the misdiagnosis of schizophrenia. I'm not sure if that's what happened for you, but if you were on adderall, and doing well, then your doctor changed your diagnosis to schizophrenia, it may be that the adderall caused some psychotic symptoms for you.
Give the adderall another few weeks. Everyone's metabolism is different and you may just need more time to wash out the risperdal. Or, it may be that you developed a tolerance to the adderall, which is common. It may not work for you anymore and you may need to try another amphetamine.
Most importantly, please get a second opinion. Schizophrenia and ADHD are very different diagnoses and I'm wondering if the side effects of the adderall is what caused your doctor to change your diagnosis to schizophrenia. Also, consider the possibility that you can do well without medication. This is something to talk to your doctor about as well. Good luck and let us know how you are doing.